Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

July 28, 2021Dodge County, Mower County, Minnesota

NWS La Crosse, WI issued this special weather statement at Jul 28, 2021, 8:43 AM CDT for Dodge County, Mower County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 8:43 AM CDT (13:43 UTC)
Expired
Jul 28, 2021, 9:30 AM CDT
In force
47 min
Issued by
NWS La Crosse, WI

Counties Dodge County, MN, Mower County, MN

The radar

The Minneapolis radar (KMPX), 111 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1458 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

873 
WWUS83 KARX 281343
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
843 AM CDT Wed Jul 28 2021

MNZ086-087-094-281430-
Olmsted-Dodge-Mower-
843 AM CDT Wed Jul 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN OLMSTED...
NORTHWESTERN MOWER AND DODGE COUNTIES...

At 842 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Stanton to Geneva. Movement was
southeast at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Austin, Dodge Center, Mantorville, Kasson, Byron, Hayfield, West
Concord, Brownsdale, Claremont, Lansing, Wasioja, Rock Dell, Concord,
Mayville, Dexter, Oslo, Eden, Mapleview, Waltham and Elkton.

This includes Interstate 90 in Minnesota between mile markers 177 and
195.
 
If outdoors, seek shelter inside a sturdy building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4420 9304 4419 9257 4365 9269 4368 9305
TIME...MOT...LOC 1342Z 311DEG 34KT 4441 9304 4383 9324 

$$

Kurz

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 28, 6:05 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 28, 6:05 AM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
605 AM CDT Wed Jul 28 2021

.SHORT TERM...(Today into Thursday)
Issued at 220 AM CDT Wed Jul 28 2021

Very active day in store for the area...potentially dangerously
so...with heat and severe storm concerns. Significant threats that
should not be taken lightly.

MORNING STORM CHANCES: most meso models point to a weak ripple in
the upper level flow sliding across the local forecast area between
15-19z, coupled with some low/mid level warming. With decent
instability already in place to work on, scattered showers and
storms will have a decent shot to spark as the shortwave moves
through - mostly elevated in nature. Not expecting anything strong
at this time, let alone severe. Quick mover too, with not a lot of
qpf.

EVENING STORM CHANCES - SEVERE THREAT: stronger shortwave trough
dropping southeast from northern MN and across eastern WI this
evening. Associated sfc low follows suit with a warm front running
east of it and a cold front then slipping southeast across the
forecast area late evening/overnight. Low level jet ramps up by 00z,
pointing into northeast/eastern WI as the shortwaves sinks across
the region. Models focus most of the convection with theLONG
TERM...(Wednesday night through Tuesday) Issued at 302 PM CDT Tue
Jul 27 2021 shortwave, along/north of the warm front and where the
moisture transport peaks. This generally keeps convection across
northern/eastern parts of the Badger state - locally mostly east of
I-94 corridor. Not much convection suggested as you move westward
along the cold front (capping vs convergence battle).

Bottom-line upfront, there WILL be severe weather today. How much
occurs in the local forecast just depends on the track of the
shortwave/storm clusters. Very fat CAPE profiles in Bufkit soundings
with SBCAPES in excess of 4000 J/kg. Once the storms start, they
will escalate very quickly...zero to severe in 1/2 hour? Wind shear
is ample with 0-6km from 50 to 60 kts. Long hodographs with some
turning in the 0-1 km layer. Organization won't be a problem. Expect
supercells to morph into line/bowing segments. With strong 0-3km
shear of +40 kts, the storms could eventually morph into a long
lived wind bringer as it drives across southeast WI, continuing
east/southeast. For further details, check out the latest Day 1
discussions from SPC.

Severe Threats: All severe types are on the table, and super sized.
Hail upwards of 2 inches should be expected. Winds in excess of 70
mph certainly possibly, although maybe more to the east. There will
be a tornadic threat, especially in the vicinity of that warm front.
STP values in the SPC HRRR peak around 4 for the evening while 0-1KM
SRH climb to around 200 m2/s2 for central/eastern WI.

Lastly, the atmosphere remains very condusive for heavy rain (warm
cloud depths around 4 kft and PWS upwards of 2 inches). Not
expecting a flash flooding threat at this time, but locally heavy
rains could result in urban street flooding with rapid rises in some
creeks/other low lying areas.

Timing/Location: pretty good agreement between the variety of short
term/CAMS models for development to start across northern MN by 18z,
dropping toward Taylor co, WI by 00z. The storms reach the I-90
corridor by 03z, exiting southeast by approx 06z. How far westward
storms would extend along the cold front is questionable with low
level cap remaining in place into mid evening. The I-94  corridor is
still the area of greatest concern locally.

HEAT: still looking like a hot/steamy day...dangerously so. RAP
925mb temps progged to creep above +30 C from the Mississippi river
westward this afternoon. GFS not as enthusiastic with a few degrees
cooler. The NAM lies somewhere in between. RAP looks a tad
aggressive, but the end result still looks to be highs in the low to
mid 90s. Caveat on cloud cover/potential showers for later this
morning, but should see a good amount of sun to the west for the
afternoon. A pool of mid 70s dewpoints already across southwest
MN/western IA, expected to spread eastward through the day. Heat
Indices into the lower 100s still look like a good bet, especially
in the west. Advisory already in effect and no changes currently
anticipated.

Cooler and less humid air works in post the cold front, bringing the
region some relief from the sticky conditions.

.LONG TERM...(Thursday night thru Tuesday)
Issued at 220 AM CDT Wed Jul 28 2021

Forecast period will see an amplification in upper flow patternLONG
TERM...(Wednesday night through Tuesday) Issued at 302 PM CDT Tue
Jul 27 2021 , especially ridge in western U.S. setting up more of a
northerly flow across region, including cooler and less humid
airmass.

With subtle height falls taking place main boundary will be shifted
well south and west of the area for later in the week but will still
need to watch for impulses in northwest flow, especially as mean
trough digs out in east.

Medium range guidance suggests stronger upper low and related short
wave troughs around it could impact western Great Lakes late
Saturday into Sunday with rain threat but this too will push even
drier and cooler air in suggesting dry trends going into early next
week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 605 AM CDT Wed Jul 28 2021

Variety of impacts to aviation between early morning fog and rounds
of convection today. And a lot will depend on trends in upstream
convection through the day.

Between convective systems this morning watching patchy valley fog
and occasional related low stratus but that should burn off or
dissipate a few hours after sunrise. Meantime some patchy LIFR to
IFR conditions related to that.

Upstream convection is riding ridge of instability and should
continue to dive into area next few hours. Earlier system laid
outflow or boundary that might push bulk of this next round more
south but still could have some temporary impacts to TAF sites,
including round of MVFR if storms track close. This should be
temporary though with this system moving off allowing for rebuilding
later in day.

Main focus on evening convection appears to be more in Wisconsin and
may miss TAF sites entirely, but honored risk at KLSE. If cap holds,
storms could remain off to the east.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 10 AM to 9 PM CDT today for WIZ032>034-
     041-042-053>055-061.

MN...Heat Advisory from 10 AM to 9 PM CDT today for MNZ079-
     086>088-094>096.

IA...Heat Advisory from 10 AM to 9 PM CDT today for IAZ008>011-
     018-019-029-030.

&&

SHORT TERM...Rieck
LONG TERM...Shea
AVIATION...Shea
Hazardous weather outlook, Jul 28, 4:35 AM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
435 AM CDT Wed Jul 28 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
435 AM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Severe storms are expected for parts of the area this evening,
especially across western and central Wisconsin. Threats include
very large hail, damaging winds and a few tornadoes. Localized
urban flooding also possible.

Dangerous heat is also expected today with afternoon heat indices
from 90 to 105 degrees. A Heat Advisory is in effect for most
locations along and southwest of Interstate 94.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter groups will be needed this evening, mainly across
Wisconsin.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar is scheduled for 130 pm today.

Rieck/Shea

In the hours before

Special weather statement, Jul 28, 8:43 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
843 AM CDT Wed Jul 28 2021

MNZ086-087-094-281430-
Olmsted-Dodge-Mower-
843 AM CDT Wed Jul 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN OLMSTED...
NORTHWESTERN MOWER AND DODGE COUNTIES...

At 842 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Stanton to Geneva. Movement was
southeast at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Austin, Dodge Center, Mantorville, Kasson, Byron, Hayfield, West
Concord, Brownsdale, Claremont, Lansing, Wasioja, Rock Dell, Concord,
Mayville, Dexter, Oslo, Eden, Mapleview, Waltham and Elkton.

This includes Interstate 90 in Minnesota between mile markers 177 and
195.

If outdoors, seek shelter inside a sturdy building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4420 9304 4419 9257 4365 9269 4368 9305
TIME...MOT...LOC 1342Z 311DEG 34KT 4441 9304 4383 9324

Kurz

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:42 AM CDTSpecial Weather StatementARXGrant63 min
Jul 27, 10:24 PM CDTSpecial Weather StatementARXHoward, Winneshiek81 min
Jul 27, 11:06 PM CDTSpecial Weather StatementARXChickasaw, Howard, Winneshiek54 min
Jul 27, 11:58 PM CDTSpecial Weather StatementARXClayton, Fayette77 min
Jul 27, 8:30 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha, Winona45 min
Jul 27, 9:16 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted, Winona44 min
Jul 27, 9:48 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted42 min
Jul 28, 9:17 AM CDTSpecial Weather StatementARXMower, Olmsted, Wabasha28 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.